Remember, I am NOT a doctor, and my words here are my opinion based on information from the Ashton Manual and from talking to and reading about others in withdrawal. I share my opinion in an attempt to encourage you to do your “due diligence” when it comes to medication use in benzo withdrawal.

WIth so many doctors uneducated about withdrawal, their first reaction to hearing our symptoms is to pull out their prescription pad. But taking other medications in withdrawal can be risky and can prolong our suffering. Dr. Ashton reports that antipsychotics do not help in withdrawal and after talking to many people who tried them in the throes of withdrawal, they can make us worse. We are not “psychotic” in the normal sense of the word when we are in withdrawal. We simply don’t have enough working GABA receptors (and God knows what else the drug has changed in our brains) which will in time correct. Antipsychotics cannot magically restore our receptors. They do not seem to stop the intrusive thoughts or the repetitive thoughts. They do not stop the anxiety, fear, terror, etc. (Zyprexa, in particular needs to be avoided as it contains a benzo, and would surely make withdrawal worse.)

Doctors often want to prescribe antipsychotics for sleep. They can indeed, make you drowsy, however, in the long run, they can damage the brain and the body. (Google the metabolic side effects.) They are powerful drugs that come with a very long list of side effects and dangers. Many people find help with sleep issues in withdrawal with melatonin or antihistamines. (There are reported problems with long-term antihistamine use as well, so use caution.)

Pain meds in withdrawal can be tricky too. I personally refuse to take even OTC pain relievers and chose to soak in warm baths, walk, stretch, or use heating pads or ice to combat my pain. (Yes, still have some, but it’s much better than it was previously.)

Sleep meds such as Ambien and Lunesta are chemically close to benzos, and are considered “baby benzos” by many. Obviously, they should be avoided in withdrawal.

Neuroleptics, which are prescribed for seizures, are sometimes offered as “mood stabilizers.” These medications have their own withdrawal issues. Some can cause life threatening allergic reactions.

Antidepressants (both old and new types) have been used in withdrawal with mixed success. Some say that they have helped smooth out some of the depression and anxiety associated with withdrawal, while others say that they made them more anxious, or suicidal.

Neuronton  (gabapentin) and its “souped up” cousin, Lyrica, has been used by some with limited success to take just a bit of the edge off, but the side effects and the withdrawal from both have been reported to be “difficult.”  Suicide ideation can be a problem with both medications.

Please use any medication with caution. Please check with others in withdrawal to find out more about the medication your doctor is recommending. Don’t depend upon your doctor to understand withdrawal because chances are good that they don’t. Even some of the “best” addiction doctors don’t fully understand. I was offered Lyrica, and Neurontin and Zyprexa from TWO different “experts” who knew nothings about GABA receptor damage. When I pressed them for their knowledge about GABA and medications, they both told me “You are more educated about that…”

Withdrawal is a challenging time, no doubt. However, we do eventually heal from the damage the benzos have done to our brains and bodies. Please, please, please, use caution if you decide to try to “medicate” away any withdrawal symptoms. Do your homework before you blindly swallow a pill. (Isn’t that what got us into this mess in the first place?)

You can read more about the problems with medications if you read some of the stories under the resource page here on this site. You can also find out more information in Dr. Heather Ashton’s manual. She was a pioneer in the field of benzo withdrawal and ran a clinic for many years, helping people come off of their benzos.

The only known cure for benzo withdrawal is time. Please hold on and wait for your brain to return to its old pre-benzo state. It will. Please be extremely careful with any medication in withdrawal. Some can make us far worse off than we already are. (Hard to believe, I know!)

Remember, this post is my opinion. I am not attempting to practice medicine, or to diagnose or treat any medical problem. I am sharing information to encourage you to take charge of your benzo recovery and to do your homework before you try anything to medicate the symptoms away.

Blessings as you heal…

Jennifer

Need Encouragement?

Need Encouragement?

Get the latest blog posts delivered to your inbox. 

You have Successfully Subscribed!